Jump to content

Am I Tapering Too Slowly???


Recommended Posts

Hi everyone....I have been debilitatingly depressed for about 4 days and now I'm questioning my taper. I've had fits of rage and cannot shake this horrid depression. Also experiencing severe night sweats.

NOTHING feels good anymore. I cry the minute I wake up. I feel like there's no hope left.

My Valium taper is 0.5mg/wk. I slowed down to that when I went from 20mg down to 15mg too quickly. I was feeling really good until day6 (last Friday) and haven't been able to function since. Have I become tolerant? Should I taper faster? Should I taper slower? Someone PLEASE PLEASE help me.

Tracy

Link to comment
Share on other sites

sounds normal to me.

 

i would not of advised you to cross to Valium - it is a hard taper - but you are on it now.

 

someone with more experience with Valium will be by.

Link to comment
Share on other sites

Tracey:  The sweats and overheating are normal during withdrawal.  We talked about it yesterday on the Alternative Therapy thread somewhere. 
Link to comment
Share on other sites

sounds normal to me.

 

i would not of advised you to cross to Valium - it is a hard taper - but you are on it now.

 

someone with more experience with Valium will be by.

 

I fundamentally disagree with this!

 

I would say that Valium is the best benzo for tapering. A few people find the process of switching difficult (especially if the switch is not carried out gradually, replacing only a small part of their dose at a time with a week or so between subsequent substitutions), but once substitution has been completed, this is no longer a potential issue. Even the few people who struggle with substitution process will settle down with time. Benzo withdrawal is most easily carried out with Valium. It has a long half-life (so that you do not suffer inter-dose withdrawal effects), and the pills large relatively large (easy to divide) low potency pills. This meand you can more easily make small reductions to your dose.

Link to comment
Share on other sites

For what it's worth, I was on xanax and switched to valium for my taper. Valium was a much better "fit" for me and I had no extra problems with the switch. I was having interdose w/ds on xanax a week after I started it and valium took care of that problem right off the bat.

 

In the interests of full disclosure, I was on xanax about a month and it took me from mid November to March 11 of last year to taper completely off.  (Yep, tomorrow is my one year anniversary off benzos.) I'm one of those that benzos make completely hyper and OCD to boot. Not fun at all, plus my thyroid had gone hyper as well. (It's been corrected by now though.) To say I was a mess is an understatement.

 

But valium didn't make it any worse. The switch was painless -- it got rid of my interdose withdrawals-- but xanax made me feel horrid so almost anything would feel painless in comparison.

 

Some folks have a hard time switching from one benzo to another; some don't. I didn't.

 

rufus

Link to comment
Share on other sites

Hi tlw,

 

As the arch Turtle Taperer, I would not say you are tapering too slowly. I have the night sweats, too, and benzo anger and terrible depression. Various doctors told me to taper by only .5 mg every two weeks because I have a number of medical conditions. Since you probably tapered too quickly at the beginning, slowing it down now makes sense to me. I also agree that Valium is the best benzo for tapering, even though it causes depression. I could not taper directly off Ativan myself.

 

You might have become tolerant, and, if you can't stabilize at this dose, you might even consider updosing by 2 mg and see how you feel. We usually don't recommend this, except in severe cases when people tapered too quickly and are very symptomatic.

 

Love,

Genie

Link to comment
Share on other sites

I would suggest that the only time to 'updose' is to reverse a recent overoptimistic cut. I'm unsure of tlw's recent taper history, but I think the cut from 20mg to 15mg was some time ago.

 

We can expect to be 'tolerant' of a lower than that to which we are used to taking, since we are accustomed to the higher dose! 'Tolerance Withdrawal' is used to describe a situation where you experience withdrawal effects even though you have not been reducing your dose. I can only suppose that it occurs because the GABA receptors overcomepensate and down regulate too much in response to the presence of benzodiazepines. I do wonder if Tolerance Withdrawal is just 'paradoxical effects' by another name (I suspect this to be the case, but would like to hear other people's thoughts on this). If this is the case or not, the only sensible solution is taper off, as an increase in dose is unlikely to correct the situation, and, actually, would almost certainly make things worse.

Link to comment
Share on other sites

 

We can expect to be 'tolerant' of a lower than that to which we are used to taking, since we are accustomed to the higher dose!

 

Agree, otherwise there wouldn't be any w/d symptoms  :sick:

 

Jarocho

Link to comment
Share on other sites

×
×
  • Create New...